Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Bleeding and Clotting Disorders

Low blood counts

12/05/2007

Question:

I have multiple myeloma, one of the side effects of this is low blood counts. I have recieved several blood transfusion in the past few months mostly for red cells and platelets. I know that low platelets means that you bleed easily, low white will let you get sick easy. The question that I have is what can happen if your red blood cells get very low, yesterday mine got down to 6.8. I knew they were low just did not feel that bad of course I have not been above 9.5 in almost six months. If the red cell count gets much lower then that can it cause death or what can it cause?

Answer:

The red cells are what carry oxygen throughout your body, so if you red cells (or your hemoglobin) gets low, you may feel tired, fatigued, or easily short of breath. The low hemoglobin, also known as anemia, can be due to the disease or even the treatment. There are some treatments for the anemia including getting red blood cell transfusions that you should talk to your doctor about if you feel increasingly fatigued or short of breath.

For more information:

Go to the Bleeding and Clotting Disorders health topic, where you can:

Response by:

Spero R Cataland, MD Spero R Cataland, MD
Associate Professor of Clinical Internal Medicine
College of Medicine
The Ohio State University